Alert archive / Wyoming / Red Flag Warnings in 2016

Red Flag Warning 8, NWS Riverton, WY

July 12, 2016Natrona County, Wyoming

NWS Riverton, WY issued this red flag warning at Jul 12, 2016, 1:55 AM MDT for Natrona County, Wyoming. It took effect at Jul 12, 2016, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2016, 1:55 AM MDT (07:55 UTC)
In effect from
Jul 12, 2016, 1:00 PM MDT
Expired
Jul 12, 2016, 8:00 PM MDT
In force
7 hr
Issued by
NWS Riverton, WY

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 137 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 7.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
2022 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WWUS85 KRIW 120755 CCA
RFWRIW

URGENT - FIRE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
155 AM MDT TUE JUL 12 2016

...RED FLAG WARNING FOR NATRONA COUNTY...

.WARMING TEMPERATURES...A GUSTY WIND AND LOW RELATIVE HUMIDITY
WILL BRING CRITICAL FIRE CONDITIONS TO NATRONA COUNTY THIS
AFTERNOON.

WYZ280-300-122000-
/O.UPG.KRIW.FW.A.0006.160712T1900Z-160713T0200Z/
/O.NEW.KRIW.FW.W.0008.160712T1900Z-160713T0200Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
155 AM MDT TUE JUL 12 2016

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR LOW RELATIVE HUMIDITY AND GUSTY WIND...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 280 AND 300.

* WIND...WEST TO SOUTHWEST WIND 15 TO 25 MPH WITH GUSTS TO 35
  MPH.

* HUMIDITY...AS LOW AS 9 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
2 follow-up statements
316 
WWUS85 KRIW 121848
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1248 PM MDT TUE JUL 12 2016

...RED FLAG WARNING FOR NATRONA COUNTY...

.WARMING TEMPERATURES...A GUSTY WIND AND LOW RELATIVE HUMIDITY
WILL KEEP CRITICAL FIRE CONDITIONS ACROSS NATRONA COUNTY THROUGH
EARLY THIS AFTERNOON.

WYZ280-300-130200-
/O.CON.KRIW.FW.W.0008.160712T1900Z-160713T0200Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
1248 PM MDT TUE JUL 12 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR LOW RELATIVE HUMIDITY AND GUSTY WIND...

* AFFECTED AREA...FIRE WEATHER ZONES 280 AND 300.

* WIND...WEST TO SOUTHWEST WIND 15 TO 25 MPH WITH GUSTS TO 35 
  MPH.

* HUMIDITY...12 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

TEAM RIVERTON
823 
WWUS85 KRIW 130156
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
756 PM MDT TUE JUL 12 2016


WYZ280-300-130300-
/O.EXP.KRIW.FW.W.0008.000000T0000Z-160713T0200Z/
NATRONA COUNTY/CASPER BLM-CASPER MOUNTAIN-
756 PM MDT TUE JUL 12 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WIND...

WINDS ARE DECREASING AND RELATIVE HUMIDITY HAS BEGUN TO RISE.
THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Jul 11, 10:51 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 11, 10:51 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1051 PM MDT MON JUL 11 2016

.SHORT TERM...Tonight THROUGH Tuesday

A cold air mass over western Wyoming is expected to produce some
freezing temperatures in Jackson Hole in Teton county and the
upper Green River Basin in Sublette county where Freeze Warnings
have been issued. Areas of valley fog are also expected across
the western valleys over night and into the morning. The rest of
the area will be breezy to windy this evening then winds will
decrease. A few showers and thunderstorms may fire off of the
northern mountains Tuesday afternoon...otherwise mostly sunny and
breezy to windy conditions are expected across the area Tuesday
afternoon. Temperatures will warm.

.LONG TERM...Tuesday night THROUGH Monday

Zonal west flow aloft will bring warming across the area with
breezy to windy areas in the afternoons and evenings. A few
showers and thunderstorms may fire off of the northern mountains
in the afternoons and evenings...otherwise mostly clear conditions
are expected.  Through the weekend and Monday the flow aloft is
expected to shift to the southwest with increasing wind and very
dry conditions.

.AVIATION.../06Z ISSUANCE/

Observations already indicating a moistening atmosphere across
portions of western Wyoming. Satellites demonstrating clearing
skies, which is supportive for the development of at least some
patchy fog this morning. Fog development should generally impact
KJAC, and could result in a decrease to MVFR or IFR conditions
through around 15z this morning.

Otherwise, mostly VFR conditions anticipated through the TAF
period. A return of gusty wind is expected after 18z today, with
most terminals seeing the opportunity for increased wind through
around 03z this evening. Isolated showers and thunderstorms cannot
be ruled out over the western mountains, especially over the
northwestern mountains. Models attempt to show increasing shower
activity after 00z, though there is enough variation in coverage
to keep confidence from getting too high.

.FIRE WEATHER...

Fire Weather Watch for zones 280 and 300 in Natrona county
Tuesday afternoon and evening for windy conditions with low
relative humidity.

Tonight will be cold with clearing most areas. The western
valleys should see some freezing temperatures and areas of valley
fog are expected. A few showers and thunderstorms may fire off of
the northern mountains this evening and again Tuesday afternoon.
Zonal flow will then dominate the weather through the week with
warming and drying with breezy to windy afternoons and evenings.

&&

.RIW Watches/Warnings/Advisories...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for WYZ280-300.

Freeze Warning until 9 AM MDT Tuesday for WYZ013-025-026.

&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Branham
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jul 11, 2:41 AM MDT, 23 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
241 AM MDT MON JUL 11 2016

WYZ001>020-022>030-121100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
241 AM MDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

A FEW INCHES OF SNOW POSSIBLE IN THE WESTERN MOUNTAINS THIS
MORNING.

STRONG WINDS INTO EARLY AFTERNOON FROM THE RED DESERT THROUGH
NATRONA COUNTY.

ELEVATED FIRE DANGER IN CENTRAL AND SOUTHERN WYOMING THIS
AFTERNOON.

ISOLATED THUNDERSTORMS IN NORTHERN WYOMING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...ELEVATED FIRE WEATHER CONDITIONS CENTRAL AND SOUTH.

WEDNESDAY...ELEVATED FIRE DANGER IN THE SOUTH.

THURSDAY THROUGH SATURDAY...ISOLATED THUNDERSTORMS ACROSS THE
NORTH. DRY...WARM AND BREEZY CONDITIONS WILL BRING CONTINUED
ELEVATED FIRE WEATHER CONDITIONS ACROSS THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS. THANK YOU.

Nearby

Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.